Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 73, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2022, 6:34 PM CDT for Brewster County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2022, 6:34 PM CDT (23:34 UTC)
- Expired
- May 11, 2022, 7:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -346 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648
WUUS54 KMAF 112334
SVRMAF
TXC043-120030-
/O.NEW.KMAF.SV.W.0073.220511T2334Z-220512T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
634 PM CDT Wed May 11 2022
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
South central Brewster County in southwestern Texas...
* Until 730 PM CDT.
* At 634 PM CDT, a severe thunderstorm was located 9 miles northwest
of Panther Junction, moving east at 15 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Panther Junction, Big Bend National Park, Terlingua Ranch Airport
and Terlingua Ranch Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2935 10345 2962 10335 2956 10289 2918 10299
TIME...MOT...LOC 2334Z 275DEG 13KT 2943 10332
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
841 follow-up statement
555
WWUS54 KMAF 112359
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
659 PM CDT Wed May 11 2022
TXC043-120030-
/O.CON.KMAF.SV.W.0073.000000T0000Z-220512T0030Z/
Brewster TX-
659 PM CDT Wed May 11 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL BREWSTER COUNTY...
At 659 PM CDT, a severe thunderstorm was located near Panther
Junction, moving east at 15 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Panther Junction and Big Bend National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2931 10334 2961 10326 2956 10289 2918 10299
TIME...MOT...LOC 2359Z 275DEG 13KT 2942 10321
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:29 PM CDT, 5 minutes earlier.
Area forecast discussion, May 11, 6:29 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 629 PM CDT Wed May 11 2022 ...New AVIATION... .AVIATION... (00Z TAFS) Issued at 627 PM CDT Wed May 11 2022 Scattered -SHRA/TS is developing across the area. Any location might see TS on station but have left mention in only PEQ/FST where confidence is highest. Amendments may be needed especially at INK/HOB. Otherwise VFR conditions will continue with gusty winds diminishing overnight, then becoming gusty after 15Z again tomorrow. && .SHORT TERM... (This afternoon through Thursday night) Issued at 240 PM CDT Wed May 11 2022 An upper level trough is over the western part of the country with mostly westerly upper winds over West Texas and Southeast New Mexico. Gusty south to southeast winds are across the area advecting in plentiful low-level moisture. Dewpoints in the 60s are expected across most of the Permian Basin and Lower Trans Pecos this afternoon. CAPE values of 2,000 to 3,000+ J/kg are expected across the above mentioned area this afternoon. Zero to six km bulk shear will generally range from 20 to 40 kts this afternoon with fairly high mid-level lapse rates. Upper lift will be enhanced over the area this afternoon and evening from the upper trough to the west. All of these conditions, along with a dryline, will allow for a chance of severe thunderstorms across much of the area this afternoon and evening. The main threats with these storms will be large hail, damaging winds, and brief heavy rain. High temperatures today will mostly be in the 90s. Low temperatures tonight will mostly be in the 60s and 70s. The upper trough will lift to the northeast on Thursday. A dryline will be present across the Permian Basin and Lower Trans Pecos Thursday afternoon. Moisture tomorrow will not be quite as high east of the dryline as today and upper lift may not be as high as today. However, storms may develop from the Davis Mountains into Pecos County and will likely become strong to severe. High temperatures will mostly be in the 90s Thursday afternoon. Low temperatures Thursday night will range from the 50s to the 70s. && .LONG TERM... (Friday through Tuesday) Issued at 240 PM CDT Wed May 11 2022 Friday, zonal flow aloft will transition to northwest as an upper ridge strengthens over Baja Del Sur. A cold front will attempt an intrusion on the CWA, but advancement will be minimal and largely confined to our first tier of northern counties. It will, however, set up a warm sector over the southeast half of the CWA, opening a window for isolated convection, mainly in the afternoon. NAM forecast soundings develop mucapes in excess of 2000 J/kg, mid-level lapse rates of 7-8 C/km, deep layer shear 30-40kts, and dry subcloud layers yielding dcapes of 1500 J/kg or better, all for a continued chance of severe storms. The front won't affect already unseasonably warm temperatures, and will shave a degree or two off highs in the north at best. Saturday, dirty ridging begins building into West Texas and Southeast New Mexico, resulting in a gradual increase in thicknesses into next week. This will result in triple-digits returning outside of the Rio Grande Valley as soon as Sunday afternoon, and increasing through Wednesday, which looks to be the hottest day this forecast at this time. Long range models hint at bringing an upper trough and associated convection through the region Tuesday, but the NBM is pessimistic at this time and, considering the drought we're in, we'll keep the grids dry for now. && .FIRE WEATHER... Issued at 240 PM CDT Wed May 11 2022 Thursday, the LLTR is forecast to set up from near the Presidio Valley up through the Central Plains, with a 40+kt mid-level jet running from south central New Mexico up through the Panhandles. This, combined with single-digit RH and modest 20-ft westerlies will yield RFTI of 4+ over Southeast New Mexico and Culberson County, coincident with ERCs of 90th+ percentile, for critical fire weather conditions there. However, current observations/mesoanalysis shows the dryline backed up all the way west of KGDP, with moderate to excellent recovery forecast overnight. Convection is forecast along the dryline this afternoon, and areas receiving rainfall later today will get a break from critical fire weather tomorrow if rainfall is sufficient. For these reasons, we're reluctant to issue a watch/warning for Thursday attm. Beyond Thursday, critical fire weather/RFTI will increase in coverage each day as temperatures rise, but rather tepid 20-ft winds and CIPS SGPWO guidance suggest the fire threat will be more elevated than anything else. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 71 96 67 92 / 10 10 10 10 Carlsbad 62 96 55 94 / 20 10 0 0 Dryden 70 94 69 92 / 20 10 10 10 Fort Stockton 68 98 66 94 / 20 20 10 20 Guadalupe Pass 63 88 60 88 / 20 0 0 0 Hobbs 62 94 56 92 / 30 10 10 10 Marfa 55 93 53 90 / 30 10 10 10 Midland Intl Airport 69 96 66 94 / 20 10 10 10 Odessa 70 96 67 94 / 20 10 10 10 Wink 66 98 61 96 / 30 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...80 LONG TERM....44 AVIATION...10
Hazardous weather outlook, May 11, 11:01 AM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1101 AM CDT Wed May 11 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-121615- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1101 AM CDT Wed May 11 2022 /1001 AM MDT Wed May 11 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a slight risk of severe storms through this evening, mainly from the northwest Permian Basin through the Stockton Plateau. Any severe storms that do develop will be accompanied by large hail, damaging winds, and an isolated tornado. A Fire Danger Statement is in effect through early evening for elevated fire weather conditions across most of Southeast New Mexico and areas of West Texas just to the south. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of severe storms Thursday and Friday. Any severe storms that do develop will be accompanied by large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Local storm report, May 11, 1:28 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG FORT STOCKTON 30.89N 102.89W
05/10/2022 PECOS TX EMERGENCY MNGR
MULTIPLE TREES UPROOTED, LEANING POWER
POLES, SNAPPED POWER LINES, AND PEELED OR
SEPERATED ROOFS AT SEVERAL HOMES, APARTMENT
BUILDINGS, AND BUSINESSES ON THE SOUTH SIDE
OF FORT STOCKTON.
&&Local storm report, May 11, 1:33 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG FORT STOCKTON 30.89N 102.89W
05/10/2022 PECOS TX EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
FORT STOCKTON. MULTIPLE TREES UPROOTED,
LEANING POWER POLES, SNAPPED POWER LINES,
AND PEELED OR SEPARATED ROOFS AT SEVERAL
HOMES, APARTMENT BUILDINGS, AND BUSINESSES
ON THE SOUTH SIDE OF FORT STOCKTON. STORM
SURVEY RESULTS ESTIMATED PEAK WIND SPEEDS
BETWEEN 70-80 MPH.
&&Special weather statement, May 11, 5:29 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
529 PM CDT Wed May 11 2022
TXZ279-281-282-112315-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-
529 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of southwestern
Brewster and southeastern Presidio Counties through 615 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lajitas, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lajitas, Terlingua, Study Butte and Barton Warnock Environmental
Educational Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2919 10371 2918 10372 2923 10376 2922 10378
2924 10378 2925 10377 2927 10379 2926 10380
2927 10381 2927 10383 2928 10387 2949 10360
2927 10343 2917 10367
TIME...MOT...LOC 2228Z 236DEG 11KT 2925 10375
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
84Special weather statement, May 11, 6:10 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
610 PM CDT Wed May 11 2022
TXZ279-282-120015-
Central Brewster County TX-Lower Brewster County TX-
610 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of west central
Brewster County through 715 PM CDT...
At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Panther Junction, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Persimmon Gap, Big Bend National Park, Terlingua Ranch Airport and
Terlingua Ranch Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2936 10344 2950 10352 2976 10317 2953 10300
TIME...MOT...LOC 2309Z 236DEG 18KT 2947 10339
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
84The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:07 PM CDT | Special Weather Statement | MAF | 23 min | |
| May 10, 7:30 PM CDT | Special Weather Statement | MAF | Brewster | 30 min |
| May 10, 7:37 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan, Upton | 53 min |
| May 10, 7:46 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 59 min |
| May 10, 8:05 PM CDT | Special Weather Statement | MAF | Borden, Dawson, Howard, Mitchell, Scurry | 55 min |
| May 10, 8:07 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 53 min |
| May 10, 8:14 PM CDT | Special Weather Statement | MAF | Brewster | 46 min |
| May 10, 8:45 PM CDT | Dust Storm Advisory | MAF | Andrews, Borden, Dawson, Ector, Gaines, Glasscock and 6 more | 2 hr |
| May 10, 8:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Mitchell, Scurry | 62 min |
| May 10, 9:05 PM CDT | Special Weather Statement | MAF | Gaines | 40 min |
| May 11, 5:29 PM CDT | Special Weather Statement | MAF | 46 min | |
| May 11, 6:10 PM CDT | Special Weather Statement | MAF | Brewster | 65 min |
| May 11, 6:57 PM CDT | Special Weather Statement | MAF | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.